Annales Academię Scientiarum Fennicę
Volumen 33, 2008, 439-473


Andrew Lorent

Scuola Normale Superiore, Centro De Giorgi, Collegio Puteano
Piazza dei Cavalieri, 3, I-56100 Pisa, Italy; andrew.lorent 'at'

Abstract. We provide a different approach to and prove a (partial) generalisation of a recent theorem on the structure of low energy solutions of the compatible two well problem in two dimensions [Lor05], [CoSc06]. More specifically we will show that a "quantitative" two well Liouville theorem holds for the set of matrices K = SO(2) \cup SO(2)H where H = (\begin{smallmatrix} \sigma & 0\\ 0 & \sigma-1 \end{smallmatrix}) under a constraint on the Lp norm of the second derivative. Our theorem is the following.

Let p \geq 1, q > 1. Let u \in W2,p(B1(0)) \cap W1,q(B1(0)). There exists positive constants C1 << C2 >> 1 depending only on \sigma, p, q such that if u satisfies the following inequalities

\intB_{1/2}(0) dq(Du(z),K) dL2z \leq C1\varepsilon, \intB_{1}(0) |D2u(z)|p dL2z \leq C1\varepsilon1-p

then there exist A \in K such that

(1) \intB_{1/2}(0) |Du(z) - A|qdL2z \leq C2\varepsilon1/2q.

We provide a proof of this result by use of a theorem related to the isoperimetric inequality, the approach is conceptually simpler than those previously used in [Lor05], [CoSc06], however it does not given the optimal c\varepsilon1/q bound for (1) that has been proved (for the p = 1 case) in [CoSc06].

2000 Mathematics Subject Classification: Primary 74N15.

Key words: Two wells, Liouville.

Reference to this article: A. Lorent: An Lp two well Liouville theorem. Ann. Acad. Sci. Fenn. Math. 33 (2008), 439-473.

Full document as PDF file

Copyright © 2008 by Academia Scientiarum Fennica